Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 54, NWS Goodland, KS

June 2, 2014Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 2, 2014, 1:26 AM MDT for Cheyenne County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2014, 1:26 AM MDT (07:26 UTC)
Expired
Jun 2, 2014, 2:15 AM MDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 7.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3957 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 11:08 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 1, 11:08 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1108 PM MDT SUN JUN 1 2014

.UPDATE...
ISSUED AT 1107 PM MDT SUN JUN 1 2014

CONVECTION HAS ENDED ACROSS THE FORECAST AREA. FOG PRODUCT SHOWS
STRATUS DEVELOPING OVER EASTERN COLORADO...AND THE LATEST RAPID
REFRESH MODEL DEPICTS STRATUS SPREADING INTO WESTERN KANSAS AFTER
06Z. THE MODEL DOES NOT PRODUCE MUCH FOG...BUT WITH DEW POINT
DEPRESSIONS NARROWING AND WEAK UPSLOPE LOW LEVEL FLOW...HAVE
MENTIONED PATCHY FOG MOST LOCATIONS AFTER 09Z.

&&

.SHORT TERM...(THIS EVENING)
ISSUED AT 125 PM MDT SUN JUN 1 2014

LATEST WATER VAPOR IMAGERY INDICATES DRY UPPER LEVEL AIR OVER THE
SOUTHERN HALF OF THE TRI-STATE AREA. UPPER LEVEL ANALYSIS SHOWS A
500MB TROUGH MOVING IN FROM THE WEST COINCIDENT WITH THE WEST EDGE
OF THE DRY UPPER LEVEL AIR. FURTHER EAST LARGE SCALE LIFT IS PRESENT OVER
THE EASTERN HALF OF THE AREA AS THE LEFT EXIT OF THE 300MB JET IS
OVERHEAD. AT THE SURFACE A TROUGH OF LOW PRESSURE WAS SITUATED
FROM NEAR WILD HORSE NORTHEAST TO GOODLAND AND NEAR MCCOOK. BEHIND
THE FRONT AN OUTFLOW BOUNDARY WAS MOVING SOUTH INTO THE AREA.

WITH BROAD LIFT OVER THE AREA ANTICIPATE SCATTERED STORMS TO
DEVELOP AS THE AFTERNOON PROGRESSES WITH STORMS ALSO DEVELOPING
ALONG THE AFOREMENTIONED SURFACE BOUNDARIES. AS THE AFTERNOON
PROGRESSES THE STORMS WILL MERGE INTO ONE OR MORE LINE SEGMENTS.
THE PRIMARY SEVERE WEATHER THREAT WILL BE VERY LARGE HAIL UP TO
TENNIS BALL SIZE AS WELL AS LOCALLY HEAVY RAINFALL DUE TO TRAINING
STORMS. SEVERE WINDS CAN BE EXPECTED WITH ANY STORM THAT DEVELOPS
AND A TORNADO CANNOT BE RULED OUT...ALTHOUGH THE POSSIBILITY WILL
DWINDLE THROUGH THE AFTERNOON. FOR FURTHER INFORMATION REGARDING
THE TIMING AND SPECIFIC LOCATION OF THE CURRENT SEVERE WEATHER
THREAT CONSULT THE HAZARDOUS WEATHER OUTLOOK. THE BEST WINDOW FOR
SEVERE WEATHER WILL BE MID AFTERNOON THROUGH EARLY EVENING.

EARLY THIS EVENING A COLD FRONT WILL MOVE INTO THE AREA FROM THE
NORTH. AHEAD OF THE FRONT IS AN AREA OF HIGHER 850MB MOISTURE. AM
THINKING THIS WILL ALLOW CONVECTION TO CONTINUE AHEAD OF THE FRONT
BUT THEN CAUSE IT TO DIMINISH AS DRIER AIR MOVES IN BEHIND THE FRONT.
THE COLD FRONT WILL BE OUT OF THE TRI-STATE AREA BY LATE EVENING
ALTHOUGH A FEW LINGERING STORMS CANNOT BE RULED OUT BEFORE THE
DRIER 850MB AIR MOVES THROUGH THE REST OF THE AREA BY MIDNIGHT.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 123 PM MDT SUN JUN 1 2014

DISCUSSION WILL BE SHORT AS SEVERE STORMS HAVE BEGUN.

MONDAY-MONDAY NIGHT...FRONTAL BOUNDARY SOUTH OF THE AREA IN THE
MORNING WITH LIGHT NORTH TO NORTHEAST. DURING THE AFTERNOON AND
INTO THE NIGHT SFC HIGH MOVES EAST WITH WINDS BECOMING
EAST/SOUTHEAST...STRONGEST SPEEDS (15-20 MPH) GENERALLY ALONG AND
WEST OF THE CO/KS BORDER. MODELS CONTINUE TO DISAGREE ON TIMING OF
AN APPROACHING DISTURBANCE WITH THE GFS FURTHER EAST (CO/KS
BORDER) THAN THE NAM (FAR EASTERN COLORADO). WILL SPLIT THE TWO
AND HEDGE TOWARD THE NAM WITH LATE AFTERNOON THUNDERSTORMS. ANY
STORMS THAT DO FORM SHOULD LIFT TO THE NORTH AND EAST THROUGH
MIDNIGHT THEN GAIN A BIT OF STRENGTH THROUGH EARLY TUESDAY
MORNING. HIGHS IN THE 80S WITH LOWS MILD AGAIN IN THE 50S AND 60S.

TUESDAY-TUESDAY NIGHT...GRADIENT INCREASES ACROSS THE AREA DURING
THE MORNING WITH SOUTH WINDS GUSTING 35 TO PERHAPS 40 MPH. BY
AFTERNOON WINDS SHIFT TO THE WEST/SOUTHWEST AT SIMILAR SPEEDS AS
DRY LINE MOVES THROUGH. DEW POINTS BEHIND THE DRY LINE WILL DROP
CONSIDERABLY AND WHEN COMBINED WITH AFTERNOON HIGHS WELL INTO THE
90S AND PROBABLY SOME LOW 100S CREATE VERY LOW HUMIDITY VALUES.
COOLER AIR MOVES IN TUESDAY NIGHT AS WINDS SHIFT TO THE NORTHWEST.
MAY SEE THUNDERSTORMS AHEAD OF THE DRY LINE ACROSS THE EAST AND
SOUTHEAST DURING THE AFTERNOON AND EARLY EVENING.

WEDNESDAY-WEDNESDAY NIGHT...DRY CONDITIONS EXPECTED DURING THE
DAY WITH AN INCREASE IN PRECIP CHANCES DURING THE NIGHT AS A
WEATHER DISTURBANCE MOVES THROUGH. HIGHS COOL BACK INTO THE 80S
WITH LOWS IN THE 50S TO LOW 60S.

THURSDAY-SUNDAY...WILL CONTINUE TO SEE DIURNAL LATE AFTERNOON AND
OVERNIGHT PRECIPITATION CHANCES ABOUT EVERY DAY. HIGH TEMPERATURES
GENERALLY IN THE 70S WITH LOWS GENERALLY IN THE 50S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1107 PM MDT SUN JUN 1 2014

LATEST MODELS SHOW THE POTENTIAL FOR STRATUS AND FOG...ESPECIALLY
AT KGLD. KHLC BRIEFLY DROPPED TO IFR CONDITIONS...AND SIMILAR
CONDITIONS ARE POSSIBLE AT KGLD/KMCK. KGLD ALREADY HAS A FEW
STRATUS CLOUDS BASED AROUND 1500 FEET AGL. FOR NOW...WILL FORECAST
MVFR CONDITIONS AT KGLD AFTER 10Z. NOT AS CONFIDENT AT KMCK WHERE
DEW POINT DEPRESSIONS WILL REMAIN 3-5 DEGREES FAHRENHEIT. AFTER
14Z BOTH SITES WILL HAVE VFR CONDITIONS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...MENTZER
SHORT TERM...JTL
LONG TERM...99
AVIATION...MENTZER
Hazardous weather outlook, Jun 1, 10:32 AM MDT, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT SUN JUN 1 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1032 AM MDT SUN JUN 1 2014 /1132 AM CDT SUN JUN 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER
THE TRI-STATE AREA. THUNDERSTORM COVERAGE WILL INCREASE THROUGH
THE AFTERNOON AND INTO THE EVENING...MAINLY EAST OF THE COLORADO
BORDER. A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTH EARLY
THIS EVENING. THUNDERSTORMS WILL DWINDLE BEHIND THE FRONT FROM
NORTHWEST TO SOUTHEAST...WITH MOST OF THE STORM ACTIVITY EAST OF
THE AREA BY OR SHORTLY AFTER MIDNIGHT.

THE PRIMARY THREAT WILL BE LARGE HAIL UP TO TENNIS BALL SIZE EAST
OF THE COLORADO BORDER AND NORTH OF HIGHWAY 40 THROUGH EARLY
EVENING. THE OTHER PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL
MAINLY EAST OF HIGHWAY 25 EARLY THIS AFTERNOON THEN SHIFTING SOUTH
OF I-70 BY LATE AFTERNOON INTO EARLY EVENING.

A TORNADO CANNOT BE RULED OUT EAST OF HIGHWAY 25 THIS
AFTERNOON...BUT TORNADO DEVELOPMENT WILL BECOME LESS LIKELY AS THE
AFTERNOON PROGRESSES.

SEVERE WINDS WILL BE POSSIBLE WITH ANY STORM THAT DEVELOPS EAST OF
THE COLORADO BORDER THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE MONDAY THROUGH SATURDAY OVER
PARTS OF THE TRI STATE REGION...WITH SEVERE THUNDERSTORMS
POSSIBLE EACH DAY.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR THE AREA
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING
PRIMARILY EAST OF THE COLORADO BORDER. SEVERE WEATHER REPORTS ARE
APPRECIATED BY PHONE OR THROUGH FACEBOOK AND TWITTER.

JTL

In the hours before

Local storm report, Jun 1, 7:47 PM MDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             5 WNW THE MONUMENT ROCK 38.81N 100.85W
06/01/2014  M1.00 INCH       LOGAN              KS   NWS EMPLOYEE

&&

ALW
Special weather statement, Jun 2, 12:32 AM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1232 AM MDT MON JUN 2 2014

COZ091-020700-
KIT CARSON COUNTY-
1232 AM MDT MON JUN 2 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1229 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTH OF FLAGLER...MOVING EAST AT 20
MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  RURAL KIT CARSON COUNTY AT 1250 AM MDT

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3957 10276 3931 10274 3932 10313 3956 10313
TIME...MOT...LOC 0632Z 269DEG 16KT 3947 10301

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 12:32 AM MDTSpecial Weather StatementGLDKit Carson28 min
Jun 2, 12:54 AM MDTSevere Thunderstorm WarningGLDKit Carson51 min
Jun 2, 1:29 AM MDTSpecial Weather StatementGLDYuma31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.